Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 100, NWS Grand Forks, ND

July 21, 20174 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2017, 3:24 PM CDT for 4 counties in North Dakota. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 3:24 PM CDT (20:24 UTC)
Expired
Jul 21, 2017, 4:30 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barnes County, ND, Eddy County, ND, Griggs County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:42 PM CDTTSTM WND DMG5 W Cooperstown, NDCORN FIELD SHREDDED WEST OF COOPERTOWN
Jul 21, 3:51 PM CDTTSTM WND GST 583 W Cooperstown, NDPEAK WIND MEASURED AT AN NDAWN STATION.
Jul 21, 4:15 PM CDTTSTM WND GST 595 Wnw Hope, NDPERSONAL WEATHER STATION
Jul 21, 4:15 PM CDTTSTM WND GST 595 Wnw Hope, NDPERSONAL WEATHER STATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:07 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-475 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

063 
WUUS53 KFGF 212024
SVRFGF
NDC003-027-039-091-212130-
/O.NEW.KFGF.SV.W.0100.170721T2024Z-170721T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
324 PM CDT FRI JUL 21 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Griggs County in southeastern North Dakota...
  Northwestern Barnes County in southeastern North Dakota...
  Western Steele County in southeastern North Dakota...
  Southeastern Eddy County in northeastern North Dakota...

* Until 430 PM CDT.

* At 323 PM CDT, a severe thunderstorm was located near Glenfield, or
  40 miles north of Jamestown, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Sutton and Mose around 335 PM CDT. 
  Binford around 340 PM CDT. 
  Revere around 345 PM CDT. 
  Jessie around 350 PM CDT. 
  Cooperstown around 400 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4765 9870 4767 9774 4701 9790 4711 9847
      4732 9847 4733 9850 4759 9850 4759 9869
TIME...MOT...LOC 2023Z 279DEG 34KT 4749 9861 

HAIL...1.25IN
WIND...60MPH
 
$$

JH
2 follow-up statements
553 
WWUS53 KFGF 212048
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
348 PM CDT FRI JUL 21 2017

NDC027-212058-
/O.CAN.KFGF.SV.W.0100.000000T0000Z-170721T2130Z/
Eddy ND-
348 PM CDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDDY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern North Dakota.

LAT...LON 4767 9774 4701 9790 4711 9847 4732 9847
      4733 9850 4756 9847 4762 9840 4766 9828
TIME...MOT...LOC 2048Z 279DEG 40KT 4743 9814 

$$

NDC003-039-091-212130-
/O.CON.KFGF.SV.W.0100.000000T0000Z-170721T2130Z/
Griggs ND-Barnes ND-Steele ND-
348 PM CDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR GRIGGS...NORTHWESTERN BARNES AND WESTERN STEELE COUNTIES...

At 348 PM CDT, a severe thunderstorm was located over Cooperstown, or
35 miles north of Valley City, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
Griggs...northwestern Barnes and western Steele Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4767 9774 4701 9790 4711 9847 4732 9847
      4733 9850 4756 9847 4762 9840 4766 9828
TIME...MOT...LOC 2048Z 279DEG 40KT 4743 9814 

HAIL...1.25IN
WIND...60MPH
 
$$

JH
903 
WWUS53 KFGF 212126
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
426 PM CDT FRI JUL 21 2017

NDC003-039-091-212135-
/O.EXP.KFGF.SV.W.0100.000000T0000Z-170721T2130Z/
Griggs ND-Barnes ND-Steele ND-
426 PM CDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR GRIGGS...NORTHWESTERN BARNES
AND WESTERN STEELE COUNTIES WILL EXPIRE AT 430 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern North Dakota.

LAT...LON 4767 9774 4701 9790 4711 9847 4732 9847
      4733 9850 4756 9847 4762 9840 4766 9828
TIME...MOT...LOC 2125Z 279DEG 34KT 4737 9763 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:13 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 21, 1:13 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
113 PM CDT Fri Jul 21 2017

.UPDATE...
Issued at 111 PM CDT Fri Jul 21 2017

No major updates as all systems are go for our severe weather
episode. Just a matter of time/location/severity. Greatest heating
occurring Bismarck up toward Grand Forks and Fargo then east with
more elevated convection on the northern fringe of this. Thus
waiting for that area with the sun to develop cu which is still a
bit away yet.

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Fri Jul 21 2017

Heat index and severe storm potential the main impacts. As with
most convective events, details remain uncertain. With that said,
the potential appears relatively high for some sort of severe
weather event. CAMs provide a wide variety of outcomes with
regards to coverage, location, and timing. However, all CAMs
indicate severe thunderstorms at some point this afternoon or
evening within the forecast area.

As of 08z, SFC boundary extending from low pressure in eastern
Montana extends across northern North Dakota. Expect the SFC low
to propagate eastward along this SFC boundary today and be located
near Devils Lake around 00z. There are currently a few clusters of
storms around the region. Most CAM guidance appears to be too
robust with activity through the morning hours compared with
current radar. The cluster of storms near northwest ND is timed to
be east of the FA by 18z. Also expect warmer mid-level
temperatures to advect into the region this morning. Given these
factors, anticipate clearing across at least the warm sector,
allowing temperatures to climb to near 90F. These temps combined
with dew points in the 70s will lead to near heat advisory
conditions. The upper wave likely responsible for propagating the
SFC low eastward, and inducing convection this afternoon seems to
be located across central Montana at 08z (indicated by radar and
satellite). Timing of this wave will determine when convection
develops. Once it does, expect explosive development with all
modes of severe weather possible. The potential exists for
significant severe reports given the expected environmental set-
up.

.LONG TERM...(Saturday through Thursday)
Issued at 355 AM CDT Fri Jul 21 2017

Saturday-Sunday...Upper low and cold pool aloft will be near
northern Minnesota on Saturday. Afternoon storms will be possible
(especially NW MN), and some may be stronger (main impact hail
considering relatively lower freezing levels). Cooler airmass
moves into the region on Sunday.

Monday-Thursday...Later Monday into Tuesday, an upper low will
track across central Sask and MB. Favored upper support north of
border however with associated surface boundary crossing the fa
pops warranted with highest pops along the international border.
Midweek, surface high pressure should keep northern areas dry.
Farther south another wave will track across the central plains.
GEM farthest north with most guidance keeping brunt of rain to our
south. The end of the work week looks generally dry at this
point. Temperatures through the period should range pretty close
to seasonal averages with highs in the low-mid 80s and lows around
60.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 111 PM CDT Fri Jul 21 2017

VFR thru the pd outside of the t-storms where cigs/wind variable.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...TG
LONG TERM...TG/Voelker
AVIATION...Riddle
Hazardous weather outlook, Jul 21, 4:45 AM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
445 AM CDT Fri Jul 21 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
445 AM CDT Fri Jul 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely this afternoon and evening across
the region. However, details such as coverage, timing, and exact
location are still uncertain. The potential exists for hail up to
2 inches in diameter or greater, winds up to 75 mph, tornadoes,
and localized heavy rainfall.

Heat index values will approach 100 degrees across portions of the
area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The potential exists for scattered severe thunderstorms Saturday
afternoon across the northern Red River Valley and northwest
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon.

TG

In the hours before

Special weather statement, Jul 21, 10:57 AM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1057 AM CDT FRI JUL 21 2017

MNZ004-NDZ007-008-211700-
Kittson MN-Pembina ND-Cavalier ND-
1057 AM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON...
NORTHEASTERN CAVALIER AND NORTHERN PEMBINA COUNTIES UNTIL NOON CDT...

At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm over
Walhalla, or 24 miles northeast of Langdon, moving east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Leroy and Backoo around 1105 AM CDT.
  Neche and Cavalier around 1110 AM CDT.
  Bathgate around 1115 AM CDT.
  Hamilton around 1120 AM CDT.
  Pembina, Joliette and St. Vincent around 1130 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4900 9695 4875 9698 4884 9802 4900 9800
TIME...MOT...LOC 1555Z 275DEG 46KT 4893 9789

dtr
Local storm report, Jul 21, 11:09 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 AM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             1 N HANNAH              48.99N 98.69W
07/21/2017  E1.00 INCH       CAVALIER           ND   OTHER FEDERAL

            REPORTED BY BORDER PATROL.

&&

GGUST
Special weather statement, Jul 21, 1:12 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
112 PM CDT FRI JUL 21 2017

MNZ005-006-008-009-211915-
East Marshall MN-North Beltrami MN-Roseau MN-Lake Of The Woods MN-
112 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
SOUTHEASTERN ROSEAU...NORTHWESTERN BELTRAMI AND SOUTHWESTERN LAKE OF
THE WOODS COUNTIES UNTIL 215 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Strathcona, or 21 miles southwest of Roseau, moving
east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Casperson, Torfin and Wannaska around 130 PM CDT.
  Skime and Hayes Lake State Park around 140 PM CDT.
  Gates Corner around 200 PM CDT.
  Norris Camp around 210 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4842 9621 4869 9604 4866 9516 4837 9524
TIME...MOT...LOC 1812Z 275DEG 33KT 4856 9596

JK
Special weather statement, Jul 21, 2:37 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
237 PM CDT FRI JUL 21 2017

NDZ024-212015-
Eddy ND-
237 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EDDY COUNTY UNTIL 315 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barlow, or 38 miles southwest of Devils Lake, moving east at 45 mph.

Penny size hail and wind gusts to 55 mph will be possible with this
storm.

This strong thunderstorm will be near...
  New Rockford around 245 PM CDT.
  Brantford around 255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4778 9930 4777 9853 4767 9852 4767 9850
      4759 9851 4759 9927 4767 9927 4768 9930
TIME...MOT...LOC 1937Z 271DEG 39KT 4761 9923

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:59 AM CDTSevere Thunderstorm WarningFGFCavalier61 min
Jul 21, 10:57 AM CDTSpecial Weather StatementFGFPembina63 min
Jul 21, 2:37 PM CDTSpecial Weather StatementFGFEddy38 min
Jul 21, 4:10 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill65 min
Jul 21, 4:51 PM CDTSevere Thunderstorm WarningFGFCass54 min
Jul 21, 6:01 PM CDTSevere Thunderstorm WarningFGFRichland35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.